What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jan 3, 3:00 AM PST, 3 hours earlier.
Area forecast discussion, Jan 3, 3:00 AM PST, 3 hours before
Area Forecast Discussion
National Weather Service Reno NV
300 AM PST Mon Jan 3 2022
.SYNOPSIS...
Prepare for a potentially damaging wind event this afternoon into
early Tuesday, mainly in eastern California from Coleville north and
in far western Nevada. Snow and blowing snow may slow travel around
the Tahoe Basin and across northeast California and far northwest
Nevada late this afternoon into Tuesday morning. Mid-week should
feature dry and warmer conditions with chances of rain, snow, and
gusty winds for the end of the week.
&&
.DISCUSSION...
...Damaging winds expected in some areas of the Tahoe Basin, far
western NV, and northeast California today into early Tuesday...
* Weather Overview: The core of an upper jet bringing very strong
winds aloft, associated with a cold, low-pressure system, moves
across northern CA and NV today and tonight. This system will
create very strong winds, with damaging winds for some areas,
along with some areas of modest snow.
* Very strong winds will surface starting today, especially for
eastern Lassen County, the Sierra front including Reno-Carson-
Minden, and possibly for northern Mono County along Hwy 395. The
position of the upper jet, along with computer model signatures
for downslope winds, indicate strong potential for damaging wind
gusts in the Lee of the Sierra including along the Hwy 395
corridor, and even into the Tahoe Basin. Sierra ridge level
winds will exceed 100 mph and could peak between 120-150 mph for
exposed crest locations in the Lake Tahoe area. For the valleys
of northeast CA (including Tahoe), far western and northwestern
NV, and possibly along Hwy 395 in northern Mono County, gusts
are expected to reach 50-65 mph, and may rise to 80 mph or more
for wind-prone locations along US-395/I-580 from Susanville to
Minden. Of course, as always it is hard to rule out some areas
with much lighter winds (as low as 25-35 mph) due to mountain
wave eddies and terrain-influenced flow. Farther east into the
Basin and Range, expect peak wind gusts generally in the ~40-55
mph range near and north of I-80, and generally ~25-40 mph south
of I-80.
Damaging Wind Probabilities...
Surprise Valley 90%
US-395 Susanville-NV line 80%
Tahoe Basin 75%
Reno-Carson-Quad Counties 70%
US-395 along East Sierra 50%
West Central NV 30%
* Modest snowfall is expected this afternoon through tomorrow
mainly from western Lassen County and northern Washoe county
southward to the Tahoe Basin.
Snow Probabilities of 4 inches or more...
CA-36 & 44 Lassen County 95%
CA-49 Yuba Pass 90%
I-80 Donner Summit 75%
Tahoe Communities 25%
US-50 Echo Summit 40%
CA-88 Carson Pass 35%
Mono County 5%
* Expected impacts from this storm: Tree falls, power outages,
aviation delays or cancellations, road restrictions/closures for
high profile vehicles along Hwy 395/I-580 due to high winds.
Those heading over the Sierra and northeast CA passes this
afternoon through Tuesday afternoon should be prepared for
slick roads, low visibility, and travel delays due to blowing
snow.
* Rest of this week: After this system passes, Wednesday and
Thursday are favoring dry and warmer conditions with highs in the
40s to low 50s. The next system arrives Thursday night-Friday.
Ensembles favor light rain/snow totals and gusty winds. Snow in
the Sierra looks rather light but could pose some travel delays
late Thursday night and Friday. JCM
&&
.AVIATION...
Pilots report mountain wave activity has begun this morning along
with moderate to severe turbulence. These wind impacts will
continue through Tuesday morning with significant LLWS. Expect
100-120 kt gusts at Sierra ridges. A period of strong surface wind
gusts (40-60 kt) for the Sierra and western NV terminals is most
likely tonight, possibly extending into Tuesday morning. Flight
disruptions including diversions, delays or cancellations are
expected during this wind event. Winds will diminish during the
day Tuesday, although mountain wave activity will likely continue
with winds becoming west at ridge level still gusting to 60+ kt.
Wind-blown snow could also produce periods of MVFR/IFR at the Tahoe
terminals tonight and early Tuesday with accumulations up to 2
inches possible.
Lighter winds and quiet VFR conditions then return for Wednesday-
Thursday with the next weaker system arriving Thursday night. JCM
&&
.REV Watches/Warnings/Advisories...
NV...Wind Advisory from 2 PM this afternoon to 7 AM PST Tuesday
NVZ004.
High Wind Warning from 9 AM this morning to 7 AM PST Tuesday
NVZ005.
High Wind Warning from noon today to 7 AM PST Tuesday NVZ002.
High Wind Warning from noon today to 7 AM PST Tuesday NVZ003.
CA...High Wind Warning from 9 AM this morning to 7 AM PST Tuesday
CAZ070-071.
Wind Advisory from noon today to 7 AM PST Tuesday CAZ073.
High Wind Warning from noon today to 7 AM PST Tuesday CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Jan 3, 3:57 AM PST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service RENO NV
357 AM PST Mon Jan 3 2022
CAZ070>073-NVZ001>005-040100-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
357 AM PST Mon Jan 3 2022
...Very Strong Winds and Mountain Snow Today into Tuesday
Morning...
* The next winter system arrives today bringing very strong winds
and some damaging winds, mountain snow, and a few light valley
rain and snow showers. This system is modest in terms of
snowfall; however, travel difficulties with snow-covered roads
and localized areas of blowing snow are still expected late today
into Tuesday in the Sierra from Tahoe north, and for the passes
of northeast California.
* Winds increase this morning for northeast California, the Tahoe
Basin and western Nevada. There is potential for gusts to
exceed 80 mph for wind prone locations along the US-395 and
I-580 corridor between Susanville and northern Mono County, in
addition to the Surprise Valley, and far northern Washoe County
near the Oregon border. Elsewhere, gusts of 30-50 mph are
anticipated for valley locations, with Sierra ridge gusts
exceeding 100 mph.
* Some tree falls and power outages are possible along with travel
restrictions for high profile vehicles, and very rough air for
aviators. Backcountry recreation, ski areas and lakes will be
impacted by the winds, blowing snow, and very choppy lake
conditions.
http://weather.gov/reno